For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic question about PD meds Go to previous topic Go to next topic Go to higher level

By countingmom On 2013.12.01 17:33
My husband was diagnosed 5 mos. ago with PD. I have posted a couple of times on here. He would like to know if any of the PD meds help with anxiety and depression. He is already being treated for these problems due to the fact he has PTSD, he is retired from the Army. These do not seem to help and he also has tremors, balance issues and drooling, and slower thought process. We see the neurologist again in Jan. Any info you all can offer on PD meds would be appreciated. Thanks

By trapper On 2013.12.01 18:03
According to my Neurologist the gold standard medication for Parkinson's currently is Sinemet.

By LOHENGR1N On 2013.12.01 19:33
Counting, Anti- Parkinson's medications may help with anxiety and depression as they are secondary symptoms in The disease. That said they may also be side effects of medication. Also being treated for them due to PTSD any interactions between the medications must be considered. I'd say discuss these with His Neurologist as he can better make the call than we laymen here on the forum. Good luck and please let us know how you both are making out with the problems. Take care, best of luck and hang in there

By mylove On 2013.12.01 21:56
I would add that most patients are also on an antidepressant of some sort as well as PD meds, because depression is part of the disease, due to the loss of dopamine.

By countingmom On 2013.12.01 22:17
Thank you all for the replies. So do you think once he starts the PD meds that the depression will decrease since the dopamine will increase. He has lost all interest. The PD meds seem kind of scary to me. I work outside the home I intend to take a week off when we go back to the neurologist incase he starts meds so I can be with him. I just makes me nervous. Thanks again:)

By McCall On 2013.12.02 13:35
nothing to be nervous about with Sinemet. and he should be on something for depression or apathy which is different and often found in PD patients. Hopefully he will get on the meds as soon as possible as it will improve quality of life for both of you.

By stillunsure On 2013.12.02 14:28
I too are comparatively new to this forum and PD. My husband was severely depressed even before diagnosis. He would sit in a dark room and worry about dying. Once he was dx, his neuro put him on Sinemet, Aricept and Lexapro, the latter being an anti-depressant. I cannot tell you the difference. The anti-depressant worked and still works .... like a charm even with his worsening tremors.

Please talk to his neuro. This might make a world of difference.

Good luck!

By countingmom On 2013.12.02 18:06
Thank you! Knowing something about the meds help. Apathy is certainly a issue with him, it's really hard so we are hoping for good things when he starts the PD med. Thanks again for the info.

By Lynnie2 On 2013.12.02 18:33
If you husband goes on Sinemet, make sure he takes it properly. First of all it has to be taken gradually. The pharmacist should explain the routine until the full dose is reached.
Also don't take it with any protein as it can work against the effect.
He should take it an hour before meals, or in between meals. e.g. my husband take it at 7 a.m. 11 am , 3p.m and 8 p.m.
I don't know about the depression but it is supposed to help with the stiffness.

By LOHENGR1N On 2013.12.03 00:05
Sinemet is our miracle drug it helps calm tremor, helps put the arm swing in our walk. (Here's a tip for caregivers; When "normal" people walk the arm on the opposite side moves when the leg moves. An early sign that med's need adjusting is when we lose the natural arm swing with walking. In fact that is one of the signs Neurologist watch for when we walk. It helps them with diagnosis and with medicine adjustment. Just thought I'd throw that in there. Now you don't have to be bored waiting at the Doctors office or support groups you can watch who needs adjustment in medications). Back to where I was, it helps steady our walking, helps with our balance just about everything P.D. related. Don't forget Parkinson's manifests to the diagnosable state after 60 to 80 percent of the dopamine producing cells in our brain have died. So replacing that missing dopamine helps with everything. We have to keep increasing the dosage over time as the underlying disease keeps on killing the remaining dopamine producing cells we had left. It is not because we get used to the dosage but because we have to make up for the ongoing loss of those cells and the dopamine. And yes people take it on an empty stomach between meals however others are different myself I have to eat something when I take it otherwise I get nausea and feel sick, again everyone is different so if He feels sick don't give up try it with a little something to eat. (works for me). Take care, best of luck and hang in there

By countingmom On 2013.12.03 17:37
Thank you. It helps hearing from someone who has first hand knowledge of this disease. I appreciate all the help I have received from all you. I read the forum daily and have learned a lot.

Thanks


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you